Leg ulceration due to the antiphospholipid syndrome: successful treatment with intralesional corticosteroids and failure of prolonged stanozolol therapy

Vincent Falanga, Harvey Brown, Jeffrey Pardes, Robert S. Kirsner

Research output: Contribution to journalArticle

Abstract

The clinical manifestations of the antiphospholipid antibody syndrome (APLA) include thrombosis, thrombocytopenia and recurrent fetal loss. Livedo reticularis and leg ulceration may occur as the result of vascular occlusion, and are difficult to treat. We report a patient with a painful leg ulceration and livedo reticularis secondary to APLA in whom intralesional triamcinolone injections induced rapid and complete healing of the ulceration. A year later, the ulcer has not recurred. Initial and prolonged treatment with stanozolol, an androgenic steroid with fibrinolytic properties that has been proposed as a treatment for this condition, seemed to help at first but failed to cause persistent healing. We suggest that intralesional injection of corticosteroids should be the initial treatment of choice in ulcers due to APLA.

Original languageEnglish (US)
Pages (from-to)174-177
Number of pages4
JournalJournal of the European Academy of Dermatology and Venereology
Volume3
Issue number2
DOIs
StatePublished - Mar 1994

Keywords

  • Antiphospholipid syndrome
  • Corticosteroid
  • Stanozolol
  • Ulcer

ASJC Scopus subject areas

  • Infectious Diseases
  • Dermatology

Fingerprint Dive into the research topics of 'Leg ulceration due to the antiphospholipid syndrome: successful treatment with intralesional corticosteroids and failure of prolonged stanozolol therapy'. Together they form a unique fingerprint.

  • Cite this